Background: Urgent tracheal intubations are common in intensive care units (ICU), and succinylcholine is one of the first-line neuromuscular blocking drugs used in these situations. Critically ill patients could be at high risk of hyperkalemia after receiving succinylcholine because one or more etiologic factors of nicotinic receptor upregulation can be present, but there are few data on its real risk. Our objectives in this study were to determine the factors associated with arterial potassium increase (ΔK) and to assess the occurrence of acute hyperkalemia ≥6.5 mmol/L after succinylcholine injection for intubation in the ICU. Methods: In a prospective, observational study, all critically ill patients intubated with succinylcholine in an ICU were screened. Only intubations with arterial blood gases and potassium measurements before and after (Kafter) a succinylcholine injection were studied. Results: During 18 months, 131 critically ill patients were intubated after receiving succinylcholine with arterial potassium before and after intubation (K after) for a total of 153 intubations. After multivariate analysis, the only factor associated with ΔK was the length of ICU stay before intubation (ρ = 0.561, P < 0.001). The factors associated with K after ≥6.5 mmol/L (n = 11) were the length of ICU stay (P < 0.001) and the presence of acute cerebral pathology (P = 0.047). The threshold of 16 days was found highly predictive of acute hyperkalemia ≥6.5 with 37% (95% confidence interval: 19%-58%) of Kafter ≥6.5 after the 16th day compared with only 1% (95% confidence interval: 0%-4%) of Kafter ≥6.5 when succinylcholine was injected during the first 16 days. Conclusions: This study shows that the risk of ΔK after succinylcholine injection is strongly associated with the length of ICU stay. The risk of acute hyperkalemia ≥6.5 mmol/L is highly significant after 16 days.